Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

July 5, 2012Cherokee County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 5, 2012, 1:39 PM CDT for Cherokee County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 1:39 PM CDT (18:39 UTC)
Expired
Jul 5, 2012, 2:30 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1129 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WWUS84 KBMX 051839
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT THU JUL 5 2012

ALZ020-051930-
CHEROKEE AL-
139 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE COUNTY UNTIL 230
PM CDT...

AT 137 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SAND ROCK...OR 9 MILES NORTHWEST OF CENTRE...MOVING
SOUTHWEST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LEESBURG...
  CHEROKEE ROCK VILLAGE...
  SLACKLAND...
  WEISS DAM...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3423 8563 3408 8579 3413 8579 3411 8584
      3420 8585 3424 8585 3425 8584 3424 8582
      3426 8580 3426 8578 3430 8572
TIME...MOT...LOC 1839Z 046DEG 6KT 3424 8579

$$

MA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 5, 12:20 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 5, 12:20 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT THU JUL 5 2012

.UPDATE...
18Z TAF DISCUSSION.

&&

.DISCUSSION...

CURRENT SATELLITE IMAGERY SHOWS A BOUNDARY THAT HAS SET UP ACROSS
CENTRAL ALABAMA...EXTENDING EASTWARD INTO GEORGIA. SHOWERS HAVE
BEGUN TO DEVELOP ALONG THIS BOUNDARY...WITH ONLY LIGHT COVERAGE
ACROSS THE CENTRAL COUNTIES OF OUR CWA. SLIGHTLY MORE WIDESPREAD
PRECIP IS CONTINUING ACROSS OUR NORTHWESTERN COUNTIES...AND THIS
ACTIVITY IS EXPECTED TO CONTINUE ITS SOUTHWESTWARD PROGRESSION THIS
MORNING AND INTO THE AFTERNOON HOURS. THE BOUNDARY IS EXPECTED TO
HANG AROUND AND SAG SOUTHWARD THROUGHOUT THE DAY...AND WILL LIKELY
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON.
THEREFORE HAVE INCREASED POPS TO THE LIKELY CATEGORY FOR THAT
AREA...AS WELL AS THE AREA THAT IS CURRENTLY SEEING SHOWERS AND
THUNDERSTORMS. AS CONVECTION GETS GOING...OUTFLOW BOUNDARIES FROM
THE STRONGER THUNDERSTORMS WILL ADD MORE FOCUS FOR CONVECTION AND
WILL POSSIBLY INCREASE COVERAGE ACROSS THE SOUTH. AN OUTFLOW FROM AN
OLD MCS OVER OHIO IS MOVING ACROSS EASTERN KENTUCKY AND
TENNESSEE...AND WILL LIKELY TRIGGER SHOWERS AND THUNDERSTORMS...SO
HAVE INCREASED POPS IN THAT AREA SLIGHTLY HIGHER...BUT KEEPING
CHANCE POPS.

LOOKING AT THE 12Z BMX SOUNDING THIS MORNING...ABUNDANT MOISTURE IS
IN PLACE...WITH PW VALUES AROUND 1.8 INCH. MODIFYING THE SOUNDING
FOR THE EXPECTED HIGH TEMPERATURES AND DEWPOINTS THIS
AFTERNOON...THE MICROBURST POTENTIAL IS HIGH FOR TODAY. SO MUCH LIKE
THE PAST COUPLE OF DAYS...WE WILL HAVE THE POTENTIAL FOR ISOLATED
DAMAGING WINDS THIS AFTERNOON. ONLY TWEAKED THE HIGH TEMPERATURES IN
THE NORTHWEST...WHERE RAIN AND CLOUD COVER HAS HINDERED A LARGE
INCREASE IN TEMPERATURES THIS MORNING. UPDATES WILL BE SENT SHORTLY.

73

&&

AVIATION...
18Z TAF DISCUSSION.

OTHER THAN AN ISOLATED SHOWER THAT MOVED THROUGH TCL ABOUT AN HOUR
AGO...CURRENTLY NO THUNDERSTORM ACTIVITY IS AFFECTING ANY TAF SITE.
THE BOUNDARY THAT TRIGGERED SHOWERS AND THUNDERSTORMS THIS MORNING
WILL CONTINUE TO MOVE SOUTHWARD THROUGHOUT THE REST OF THE
AFTERNOON. THIS WILL LIKELY BE THE FOCUS FOR CONVECTION FOR THIS
AFTERNOON...ESPECIALLY FOR MGM AND TOI. STILL THINKING THAT THESE
SITES WILL HAVE THE GREATEST CHANCE FOR THUNDERSTORMS.
MEANWHILE...AN OUTFLOW FROM AN MCS TO THE NORTHEAST IS SLOWLY MOVING
TOWARD NORTHEAST ALABAMA. THIS BOUNDARY WILL TRIGGER SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN TAF SITES. SINCE THESE
THUNDERSTORMS WILL BE DIURNALLY DRIVEN...WILL KEEP VCTS FOR THE
NORTHERN TAF SITES...AS CONFIDENCE IS NOT HIGH ENOUGH AS TO WHERE
THESE THUNDERSTORMS WILL ACTIVE MOVE. MOST OF THE ACTIVITY IS
EXPECTED TO DISSIPATE BY 04Z TONIGHT. HAVE KEPT PATCHY MVFR VIS FOR
THE NORMAL TAF SITES FOR NOW...SINCE VISIBILITIES WILL GREATLY
DEPEND ON WHERE THE THUNDERSTORMS DEVELOP AND MOVE.

73

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 5, 12:36 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1236 PM CDT THU JUL 5 2012

ALZ011>015-017>050-061745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1236 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF CENTRAL
ALABAMA FROM 2 PM UNTIL 8 PM. THE MAIN THREATS FROM THESE STORMS
WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 5, 1:37 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT THU JUL 5 2012

ALZ021-051915-
CLEBURNE AL-
137 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEBURNE COUNTY UNTIL
215 PM CDT...

AT 133 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF PLEASANT GAP...OR 7 MILES EAST OF
PIEDMONT...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MARS HILLS...
  OAK LEVEL...
  LIBERTY HILL...
  COLEMAN LAKE AND CAMPGROUND...
  SWEETWATER LAKE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3372 8564 3377 8564 3381 8559 3384 8559
      3385 8564 3388 8563 3389 8553 3394 8553
      3394 8550 3396 8549 3396 8539 3375 8536
TIME...MOT...LOC 1837Z 017DEG 6KT 3389 8549

MA
Special weather statement, Jul 5, 1:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT THU JUL 5 2012

ALZ020-051930-
CHEROKEE AL-
139 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE COUNTY UNTIL 230
PM CDT...

AT 137 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SAND ROCK...OR 9 MILES NORTHWEST OF CENTRE...MOVING
SOUTHWEST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LEESBURG...
  CHEROKEE ROCK VILLAGE...
  SLACKLAND...
  WEISS DAM...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3423 8563 3408 8579 3413 8579 3411 8584
      3420 8585 3424 8585 3425 8584 3424 8582
      3426 8580 3426 8578 3430 8572
TIME...MOT...LOC 1839Z 046DEG 6KT 3424 8579

MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:37 PM CDTSpecial Weather StatementBMXCleburne38 min
Jul 5, 2:15 PM CDTSpecial Weather StatementBMXCleburne45 min
Jul 5, 2:47 PM CDTSpecial Weather StatementBMXEtowah28 min
Jul 5, 2:59 PM CDTSpecial Weather StatementBMXCalhoun31 min
Jul 5, 3:21 PM CDTSpecial Weather StatementBMXTallapoosa39 min
Jul 5, 3:57 PM CDTSpecial Weather StatementBMXCoosa33 min
Jul 5, 4:09 PM CDTSpecial Weather StatementBMXRussell51 min
Jul 5, 4:21 PM CDTSevere Thunderstorm WarningBMXRussell24 min
Jul 5, 4:26 PM CDTSpecial Weather StatementBMXCoosa49 min
Jul 5, 4:31 PM CDTSpecial Weather StatementBMXLee44 min
Jul 5, 4:42 PM CDTSevere Thunderstorm WarningBMXRussell33 min
Jul 5, 4:58 PM CDTSpecial Weather StatementBMXBlount47 min
Jul 5, 5:11 PM CDTSpecial Weather StatementBMXLee, Russell49 min
Jul 5, 5:20 PM CDTSevere Thunderstorm WarningBMXBlount25 min
Jul 5, 5:20 PM CDTSevere Thunderstorm WarningBMXLee, Russell18 min
Jul 5, 5:23 PM CDTSpecial Weather StatementBMXTalladega52 min
Jul 5, 5:43 PM CDTSevere Thunderstorm WarningBMXLee47 min
Jul 5, 5:51 PM CDTSevere Thunderstorm WarningBMXBlount24 min
Jul 5, 5:55 PM CDTSpecial Weather StatementBMXChilton50 min
Jul 5, 5:59 PM CDTSpecial Weather StatementBMXSt. Clair46 min
Jul 5, 6:03 PM CDTSevere Thunderstorm WarningBMXSt. Clair27 min
Jul 5, 6:07 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair38 min
Jul 5, 6:20 PM CDTAreal Flood WarningBMXLee3 hr
Jul 5, 6:22 PM CDTSpecial Weather StatementBMXCherokee53 min
Jul 5, 6:26 PM CDTSpecial Weather StatementBMXMacon49 min
Jul 5, 6:29 PM CDTSpecial Weather StatementBMXSt. Clair46 min
Jul 5, 6:31 PM CDTSevere Thunderstorm WarningBMXSt. Clair29 min
Jul 5, 6:32 PM CDTSpecial Weather StatementBMXLee28 min
Jul 5, 6:40 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby35 min
Jul 5, 6:46 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair16 min
Jul 5, 6:52 PM CDTSpecial Weather StatementBMXTalladega38 min
Jul 5, 6:53 PM CDTSpecial Weather StatementBMXChilton52 min
Jul 5, 6:55 PM CDTSevere Thunderstorm WarningBMXShelby, Talladega35 min
Jul 5, 6:57 PM CDTSpecial Weather StatementBMXEtowah48 min
Jul 5, 6:57 PM CDTSevere Thunderstorm WarningBMXMacon, Tallapoosa35 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.